How Warfarin can cause hypercoagulation if given without Heparin? - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 12-03-2010
USMLE Forums Guru
 
Steps History: 1 + CS
Posts: 405
Threads: 55
Thanked 528 Times in 155 Posts
Reputation: 538
Blood How Warfarin can cause hypercoagulation if given without Heparin?

Can someone please explain me how warfarin can cause transient hypercoagulation? I have read repeatedly the fact that it inactivates Protein C but i am not able to understand convincingly how Protein C and Factor VII half-lives cause it.

Thanks in advance.
Reply With Quote Quick reply to this message
The above post was thanked by:
raphael (12-04-2010)



  #2  
Old 12-03-2010
USMLE Forums Scout
 
Steps History: 1+CK+CS
Posts: 25
Threads: 6
Thanked 15 Times in 4 Posts
Reputation: 25
Default

When you give warfarin, you interfere with the production of new competent coagulation factors ( X, IX, VII and II) and others like Factor C.

You do not affect the already synthesized coagulation factors. Thats why we don't expect warfarin to work the day we start it. And that is why Heparin should be given ideally to cover the patient for the first few days.

Now since its only going to affect the new factors to be synthesized, the rest of the factors that are already present in the blood will be completely unaffected and will still be able to function properly whenever needed UNTIL their halflives are over where they will start dropping.

Now Factor C has the shortest t1/2, so you expect it to drop first while other factors like II IX and X are still totally ok, and can function (coagulate) properly, since theyhave a longer t1/2 and will need some more time to also vanish completely. So it is from the time Factor C disappears until the time the rest of the factors disappear where you will have that risk of abnormal coagulation.

Factor VII has nothing to do with this transient hypercoagulation.
Reply With Quote Quick reply to this message
The above post was thanked by:
anamta (11-30-2016), anila (12-03-2010), ashishkabir (12-03-2010), donofitaly (12-03-2010), fin-84 (12-04-2010), omarm (12-03-2010), Pixie (12-03-2010), raphael (12-04-2010), Sabio (12-03-2010), step1saga (12-03-2010), varun.nat25 (12-04-2010), varunshetty00 (12-03-2010)
  #3  
Old 12-03-2010
USMLE Forums Scout
 
Steps History: 1 + CK
Posts: 88
Threads: 12
Thanked 177 Times in 49 Posts
Reputation: 187
Default

In addition, to get a clearer picture, the relevant half lives are as follows:

Factor VII: 2-6hrs
Protein C: 8hrs
Factor IX: 1day
Factor X: 2days
Factor II: 2-5days

Note that Protein C is a major natural anticoagulant which when depleted induces a hypercoagulable state, due to unchecked activity of coagulation factors.

Warfarin induced skin necrosis occur more commonly and earlier (anytime after 8hrs) in people with heterozygous protein C deficiency, in whom the already low circulating levels of protein C is quickly depleted following warfing administration.

In normal, healthy people, the onset of symptoms is delayed up to 2-3 days, when circulating protein C levels gets depleted.
Reply With Quote Quick reply to this message
The above post was thanked by:
donofitaly (12-03-2010), omarm (12-03-2010), Sabio (12-03-2010), varunshetty00 (12-03-2010)
 
  #4  
Old 12-03-2010
ashishkabir's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 625
Threads: 19
Thanked 374 Times in 221 Posts
Reputation: 394
Default

Useful stuff, thanks guys!
Reply With Quote Quick reply to this message
  #5  
Old 12-04-2010
USMLE Forums Addict
 
Steps History: Not yet
Posts: 114
Threads: 23
Thanked 60 Times in 40 Posts
Reputation: 80
Default

Quote:
Originally Posted by ashishkabir View Post
Useful stuff, thanks guys!
Seems that preparing to USMLE will improve clinical knowledge as well. Warfarin is very commen drug and I didn't know until now the exact reason for heparin for first few days until the warfarin treatment is in therapeutical levels. thanks.
Reply With Quote Quick reply to this message



Reply

Tags
Hematology-, Pharmacology-, Physiology-

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Warfarin + TMP/SMX Seetal USMLE Step 1 Forum 7 01-30-2016 12:50 PM
Question regarding LMW Heparin lemontea88 USMLE Step 1 Forum 1 11-06-2009 08:31 PM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)